Wednesday, March 21, 2007

Falling up

The reduction has started. I'd prefer to do it faster. I'm ready for tomorrow.
But the doctors look at me with these sharp eyes, cynical smiles. They've seen me before, in other people, failing people. They say it's fine to fuck up. I have to expect to. They remind me the statistics are on their side. But I know I won't, I say. They look bored, tired, slightly irritated. Like I'm an over-smiling born again Jehovah's Witness, door-knocking on a Saturday morning.

The fastest the doc will drop me is 5mgs a week- until I hit 40mgs. Then, they switch me from methadone to bup, for a home detox with a nurse checking in, daily.

I'm on 90mgs now. Three days ago I was on 95. This is supposedly the easy part.
Around 70mgs, she expects me to be "a mess". Their faith in me is just amazing.

18 Comments:

Anonymous sickgirl said...

I too decided that I wanted to start decreasing my methadone dose cause I am also up at 95ml and while I needed that amount initially to manage the pain of my broken arm, I find that as I am no longer in any pain, I shouldn't be at such a high dose.

Now if I could only convince my doctor of this. I was able to drop 10ml two weeks ago while he was on vacation and another doctor was filling in for him! So far my new dose of 85ml has been no problem and I know that I could easily handle a further reduction to 65 to 70ml. a dose that I would feel comfortable maintaining for at least a six month period.

Especially as this is not my first time through the program - I spent 28 months on MMT from 1999 through to 2001 and was able to successfully taper my dose down and quit entirely. I also was able to completely refrain from all opiates for an additional three years before I jumped feet first back into the life. My bad. GRRRR. Live and learn, n'est pas?

Take care and obviously good luck. Seems that we are pretty much on the same page right now. Peace, love and happiness...

9:16 PM  
Blogger tui said...

Thanks Sickgirl-
I know just what you mean. If you're doing well, they say it's only because you're on the right dose of methadone. And they refuse to change it. It's crazy how many side effects methadone has, compared to zero from smack. Something doesn't seem right. Fucking drug companies.
Nice to hear from you-
xt

9:48 PM  
Anonymous Tamra said...

Just checking in girl.... glad to see you are making steps :)) Far be it from me to be paranoid, but in my defense, you did bring it up LOL... there is something to be said for keeping you on dosing. Methadone, the "legal horse", don't let it become you... listen to your body, listen to your mind. You don't need to trade one for another only so the other sector will profit. I have worked on both sides my friend as an RN and what I have seen has me convinced. Funny how we don't routinely give out Ritalin to combat cocaine addiction............ hmmmmmm
Take care Tui, thoughts, prayful thoughts are with you.

Tamra

10:00 PM  
Blogger Tim said...

Hang in there Tui! I think it's super that you're turning your life around in a positive way. Lean on your family when the going gets tough. From the sounds of it your mother is a wonderful person who wants to be there for you, so let her.
Take care,
Tim

8:27 AM  
Blogger monicker said...

Arg, how irritating to meet skepticism in someone who plays such an important role. Ah, well, you know you've got many supporters, even if your doctors have stats on their side.

1:06 PM  
Blogger Too Dark Park said...

hey Tui..

its great to hear that you're finally on the road to complete recovery... methadone isn't the best thing to be on for a long time, but for now, it's better than what you were in before.. stay strong... i'd like to talk again soon.. write me...

12:39 PM  
Blogger The Very Reverend Ace Clemmons, Jr. said...

rock it baby!

1:20 PM  
Anonymous Anonymous said...

I really hope you find a way to outsmart this. The doctors love to keep people on these programs forever. I think what you have planned is very very smart. You might feel like a mess, but remember the alternative.

(Right now, my blog is about myself failing in this regard. Please ignore it.)

I was scared to come and check on you, but glad I did. I think about you often.

-Stefanie (ex-millennialgirl)

2:31 PM  
Blogger Ben said...

Good luck! Going through some of the same.

3:14 PM  
Anonymous Beth said...

Good luck Tui - Love Beth xxx

1:02 PM  
Anonymous mary said...

Followed you home to Oz and am thrilled to see your writing talent is as sharp as ever Tu. As for being a mess when you come down to 70 mls..I beg to differ..there's really not much of a difference between what you're on now and that dosage.

What do they know eh..book learned & junkie burned I say.

I've detoxed several times off of methadone..when I hit 67 65 mls I start to sleep a little less..yawn..eyes water, mind acid bright..that kind of thing..but no cramps or terrible kick.

Your home sounds lovely..cacoon-ish..warm..makes you wonder why you ever left it.

You 'will' be okay..just take it at your own pace..count down through the rough moments and believe in yourself..I've seen it done..don't let anyone tell you differently okay.

God bless Tu

1:56 PM  
Blogger havemycake said...

if i've learned one thing thus far, it's that EVERYTHING in life that means anything comes much more slowly than you expect, and that will-power can be deceptive. and that you can't give up the big picture because you made a mistake, even a bad one. even so, feel free to prove the doctors wrong. i think everybody that reads you would be quite happy to celebrate for you. best of luck!

10:55 AM  
Anonymous Anonymous said...

The good news:
- you are confident in yourself
- you want to succeed more quickly
- your care givers are tough and realistic.
- your writing is as sharp as ever

No bad news.

Pulling for you

11:21 AM  
Blogger Michelle's Spell said...

Dear Tui,

Good luck with the reduction! I'm sort of addicted to heroin memoirs so I remotely understand how hard it is and how brave it is of you to start fresh. I'm sending all good thoughts your way, m

2:54 PM  
Blogger Megs said...

I believe in you too, but IF you slip up, then don't dwell on it. It's not the falling that hurts so much, it's the beating yourself up.

6:21 PM  
Blogger Lazy said...

but you're not gonna fail.

they do love to keep people on these programs forever. listen to that stefanie, she's a clever one.

they wouldn't let me reduce, either, for ages, til i unilaterally reduced myself and told them afterwards calmly, and then they had to do it.

the whole system seems like a screaming nightmare there.

of course, remember what sort of fuckwits these people have to deal with daily...

people moan about the treatment regimes here, but someone like you could easy get a private paid-for doctor who would prescribe you pretty much anything at all, provided you could somehow rationalise it to him...

9:25 PM  
Blogger Lazy said...

of course, a prescription for morphine sulphate hardly constitutes a cure...

i think that that buprenorphin is a really good one... clear head, no struggles, no cravings, and it blocks your opiate receptors so you're sort of locked out anyway...

9:27 PM  
Blogger tui said...

Lazy- locked out- that's what I am..

5:30 PM  

Post a Comment

<< Home